Vaping and E-Cigarettes: Lung Illness Sending Thousands to Hospital

Diagnosing EVALI—the e-cigarette, or vaping, product use associated lung injury illness that’s recently garnered national attention—can be challenging.

Flu season brings an additional layer of complexity; EVALI symptoms may resemble pneumonia and become more dangerous or deadly when left untreated. New analysis in the Journal of the American College of Emergency Physicians (JACEP) Open has the details.    

The Center for Disease Control (CDC) reported that it has activated its emergency operations center to coordinate the investigation into hundreds of cases of severe lung illnesses linked to e-cigarette use.

As of January 2020, CDC has confirmed 2,602 hospitalizations in 50 states, DC, Puerto Rico and the U.S. Virgin Islands. This includes 57 deaths.

Data confirms that vitamin E acetate, an additive in some THC-containing e-cigarette, or vaping, products, is closely associated with EVALI, an illness sending thousands of people to the hospital. 

Anyone who has breathing problems after vaping, such as a dry, or unproductive, cough; shortness of breath and chest pain that worsens with deep breathing, should report them to their doctor. 

CDC information about symptoms, research and recommendations is frequently updated and available here

The American College of Emergency Physicians supports a ban on smoking or vaping in public places. The association is also in favor of increasing taxes on tobacco and nicotine products, with the revenue generated used to fund prevention and cessation research and provide evidence-based interventions.

Read more about What's Trending in the ER

Read more about Substance Abuse Disorders

CDC Know When to Go Public Education Vaping/E-Cigarettes What's Trending in the ER
CHAT NOW
CHAT OFFLINE